Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 2003, 3:30 PM CST for Clarke County, Monroe County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2003, 3:30 PM CST (21:30 UTC)
- Expired
- Mar 13, 2003, 4:00 PM CST
- In force
- 30 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 10:10 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 13, 3:10 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
166
WUUS54 KMOB 132130
SVRMOB
ALC025-099-132200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CST THU MAR 13 2003
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL ALABAMA
CLARKE COUNTY IN SOUTHWEST ALABAMA
* UNTIL 400 PM CST
* AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF TURKESTAN TO
6 MILES NORTHWEST OF CARLTON...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FOUNTAIN...CLAIBORNE BY 335 PM CST
ALABAMA 47 AND COUNTY RD 29...TURNBULL BY 340 PM CST
PINE ORCHARD...PETERMAN BY 350 PM CST
MONROEVILLE...WEST MONROEVILLE BY 355 PM CST
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.
LAT...LON 3182 8712 3143 8791 3131 8788 3132 8745
3180 8696What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 5:27 AM CST, 10 hours 3 minutes earlier.
Area forecast discussion, Mar 13, 5:27 AM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED TEXT... 415 AM CST THU MAR 13 2003 LATEST GUIDANCE FROM HPC SHOWING MORE HEAVY RAIN EXPECTED ACROSS MUCH OF THE DEEP SOUTH LATER TODAY AND TONIGHT. TO THE WEST MID TO UPPER TROF CONTINUES TO DIG OVER THE LOWER MS RVR VALLEY BEFORE CUTTING OFF OVER THE SE DURING THE DAY ON FRI. AHEAD OF THE TROF ANOTHER STRONG S/W WAS NOTED WITH MCS NOW MOVING INTO NORTHERN LA. AS UPPER TROF CONTINUES TO DIG EXPECT ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS THE CWFA BEGINNING LATER TODAY CONTINUING THROUGH MUCH OF TONIGHT. LATEST UPPER AIR DATA ACROSS THE DEEP SOUTH CONTINUE TO SHOW COOLER THAN NORMAL TEMPS AVERAGING AROUND -15C THOUGH WITH LIMITED INSTABILITY AND SHEAR. AFTER GLANCING AT THE LATEST WV/IR UPSTREAM MAIN CONCERN FOR TODAY WILL BE THE INITIAL ONSET OF THUNDERSTORMS COMING IN FROM THE NORTHWEST WHICH APPEARS ATTM COULD BE A LITTLE EARLIER THAN WHAT THE MODELS ARE SUGGESTING. ANYHOW...TSTMS ARE EXPECTED TO MOVE ACROSS REGION BEGINNING LATE TODAY POSSIBLY DURING MAX HEATING...LEADING TO POSSIBLE LARGE HAIL...DAMAGING WINDS THIS AFT AND EVE ALONG WITH THE THREAT OF FLASH FLOODING MOSTLY TONIGHT. WITH THIS WILL GO WITH A FLASH FLOOD WATCH FOR MUCH OF THE CWFA THROUGH TONIGHT AND MENTION STRONG TO SEVERE IN THE PUBLIC TEXT . LATEST MODEL SOLUTIONS BOTH THE ETA AND GFS BRING MID TO UPPER TROF AXIS INTO THE LOWER MS RIVER TONIGHT...THEN SLOWLY CUTTING OFF DURING THE DAY ON FRI. AS TROUGH SLOWS ACROSS MUCH OF THE SE THROUGH SAT EXPECT COOLER MID LEVEL TEMPS TO REMAIN IN PLACE THUS GIVING WAY TO MORE CLOUDS AND SCATTERED TSTMS ON SAT. THIS SYSTEM WILL SLOWLY LIFT OUT TO THE NORTH SAT NIGHT INTO EARLY SUN...EVENTUALLY GIVING WAY TO GRADUALLY CLEARING AND LOWER POPS SUN AND MON. THANKS FOR THE COORD LIX AND BHM. MARINE...LIGHT SOUTHERLY WINDS AROUND 10 KNOTS THROUGH EARLY FRIDAY BECOMING NORTH AROUND 10 KNOTS LATE IN THE DAY FRI CONTINUING THROUGH MUCH OF THE DAY ON SAT. OTHERWISE LITTLE CHANGE IN WIND SPEEDS AND SEAS THROUGH THE WEEKEND. FIRE...NO CONCERNS. /32 MOB TE 075/061 073/057 074 32683 PNS EE 076/063 073/059 074 32574 DTS EE 074/063 072/059 072 32575 GZH EE 076/060 072/054 073 32595 2RO TE 073/057 067/051 070 32683 61A EE 076/060 068/053 071 32586 .MOB... AL...FLASH FLOOD WATCH FOR TONIGHT ALZ051>064. FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-002. MS...FLASH FLOOD WATCH FOR TONIGHT MSZ067-075-076-078-079.
Hazardous weather outlook, Mar 13, 10:15 AM CST, 5 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1015 AM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL GULF COAST REGION. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. A SMALLER AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL ALABAMA THROUGH LATE MORNING. THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST MISSISSIPPI BY 1 PM. THESE STORMS WILL LIKELY ENTER THE REGION AS SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE AFTERNOON PROGRESSES. TIMING WISE...AREAS SOUTH AND EAST OF I-65 CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST. THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT. AS THE GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL. IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM THESE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST THROUGH THE VERY LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.
In the hours before
Special weather statement, Mar 13, 11:15 AM CST, 4 hours 15 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1115 AM CST THU MAR 13 2003 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA. THE WATCH WILL BE IN EFFECT UNTIL 400 PM. IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH... MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE... CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX. IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH... WIGGINS...GEORGE...PERRY...STONE AND WAYNE. IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH... ESCAMBIA...SANTA ROSA AND OKALOOSA. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 13, 12:54 PM CST, 2 hours 36 minutes before
ALZ051>054-MSZ067-132015- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1254 PM CST THU MAR 13 2003 ...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE COUNTIES UNTIL 215 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI. THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON. THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:28 PM CST | Special Marine Warning | MOB | 2 hr | |
| Mar 12, 6:28 PM CST | Special Marine Warning | MOB | 2 hr | |
| Mar 12, 8:21 PM CST | Special Marine Warning | MOB | 2 hr | |
| Mar 13, 1:03 AM CST | Special Marine Warning | MOB | 57 min | |
| Mar 13, 1:30 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 30 min |
| Mar 13, 2:06 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 39 min |
| Mar 13, 2:10 AM CST | Special Marine Warning | MOB | 65 min | |
| Mar 13, 2:10 AM CST | Special Marine Warning | MOB | 65 min | |
| Mar 13, 2:35 AM CST | Special Marine Warning | MOB | 55 min | |
| Mar 13, 9:22 AM CST | Severe Thunderstorm Warning | MOB | Monroe | 23 min |
| Mar 13, 9:26 AM CST | Severe Thunderstorm Warning | MOB | Monroe | 19 min |
| Mar 13, 1:47 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 28 min |
| Mar 13, 2:26 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 34 min |
| Mar 13, 2:59 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 31 min |
| Mar 13, 3:05 PM CST | Tornado Warning | MOB | Washington | 25 min |
| Mar 13, 3:10 PM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 50 min |
| Mar 13, 3:16 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 29 min |
| Mar 13, 3:27 PM CST | Severe Thunderstorm Warning | MOB | Washington | 33 min |
| Mar 13, 3:45 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 45 min |
| Mar 13, 3:46 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 44 min |
| Mar 13, 4:00 PM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 45 min |
| Mar 13, 4:03 PM CST | Special Marine Warning | MOB | 117 min | |
| Mar 13, 4:03 PM CST | Special Marine Warning | MOB | 117 min | |
| Mar 13, 4:20 PM CST | Severe Thunderstorm Warning | MOB | Covington | 40 min |
| Mar 13, 4:21 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 54 min |
| Mar 13, 4:26 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 34 min |
| Mar 13, 4:29 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 31 min |
| Mar 13, 4:38 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 22 min |
| Mar 13, 4:58 PM CST | Severe Thunderstorm Warning | MOB | Covington | 47 min |
| Mar 13, 5:11 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 64 min |
| Mar 13, 5:13 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 32 min |
| Mar 13, 5:33 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 42 min |
| Mar 13, 5:44 PM CST | Severe Thunderstorm Warning | MOB | Covington | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.